A health alert for anyone who takes a prescription drug. Medicine mix-ups at the pharmacy happen more often than you think. A Henrico family learned that first-hand after their child overdosed on a powerful painkiller given to them by mistake.
Hunter Croxford is a little more active them most 6-year-olds. He has severe Attention Deficit Disorder (ADHD) with Autistic tendencies.
His mother, Emily Croxford said he has to take medicine twice a day. On one morning two year ago, Hunter went from a hyper-active child to disoriented, dazed and unnaturally calm. He overdosed on Methadone, a powerful painkiller often prescribed to heroin addicts to help them beat their addiction.
"It makes me want to cry, honestly, cause I was there when it happened. You're helpless. You can't do anything about it," said Emily.
On July 7, 2010, Emily and her husband Brian Croxford picked up what they thought was their child's prescription for Methylin from the Westbury Pharmacy in Henrico County.
"Took him to daycare, had the medication with me and I gave him his dose actually there at school," said Brian.
The bottle looked slightly different and so did the meds. "The medication's typically clear, this was more of a rust color," said Brian.
He said he thought was just a new generic brand. But he called his wife.
"I said 'Well, what does it say?' and he says 'Well, it says Methadone." I said 'No! There's no way it says methadone,'" said Emily.
Moments later, the school called, worried about Hunter. They said he was very lethargic, unable to keep his head up. "I get there and he's vomiting all over the floor and seizing," said Emily.
They end up at the hospital.
"My initial thought was 'What did I do?' because I gave him the medication. I felt guilty," said Brian.
Hunter was hooked up to machines and given an IV. Blood was drawn. He was sick and groggy.
"They told us 'Don't be surprised if this doesn't turn out well.' That's what they said... this may not turn out well for you," said Emily.
Hunter spent more than 24 hours in the hospital. He remembers some of it.
"I had an arm sock and I had to get patch," said Hunter.
There's someone else who will never forget that day. "It's the worst possible thing you can feel," said Joseph Oley. He's the pharmacist at Westbury who made the mistake.
"Whenever you make an error, and there's a child involved, it stays with you forever, you don't ever forget it," said Oley.
He says his pharmacy, which is family owned, has been in business for 50 years and fills over a thousand prescriptions a day.
"Initially when it happened, I was a wreck. You're worrying all night. You're crying. I mean you hurt a child. There's nothing worse than that for a health care provider."
Not only do the drugs Methadone and Methylin sound alike, he said they sit right next to each other on the shelf. He was reprimanded by the Pharmacy Board and ordered to take an 8 hour course on medication errors and training.
"I've learned a lot from it. We've changed the way we practice, we've also changed the way we teach," said Oley.
Hunter was all smiles on our visit. His family believes he has a guardian angel.
"We just think Hunter's meant for something special," said Brian Croxford.
The family wanted their story told to remind the community that medicine mistakes do happen.
They say stay informed and know everything about your medicines, from shape and color, to generic names. And never be afraid to ask questions.
Copyright 2012 WWBT NBC12. All rights reserved.
WWBT-TV NBC 12
P.O. Box 12
On Your Side
Video and Pics